Arkansas, 2010

Wildfire in Arkansas, December 13 to 15, 2010

December 13 to 15, 2010 · NWS LZK · 2 events in 2 counties and zones

A lack of rainfall, combined with periodic low humidities and breezy conditions, created conditions favorable for wildfires in the middle of December.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A lack of rainfall, combined with periodic low humidities and breezy conditions, created conditions favorable for wildfires in the middle of December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 13, 11:43 AM CST, 17 minutes earlier.

Area forecast discussion, Dec 13, 11:43 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1143 AM CST MON DEC 13 2010

.AVIATION...

VFR CONDITIONS ALL SITES...WITH THE ONLY CLOUDS IN SITE BEING A
BKN-OVC100 DECK OF MID CLOUDS. THIS DECK IS ONLY 150-200 MILES
WIDE AND IS MOVING SE. EXPECT IT WILL CLEAR ALL TAF SITES BY 22Z-
01Z...SOONEST IN THE WEST. SKC CONDITIONS ARE EXPECTED THEREAFTER.
REGARDING WINDS...NLY WINDS WILL GO LIGHT AROUND 00Z THIS
EVENING...THEN GRADUALLY VEER TO ROUGHLY THE EAST AT AROUND 5 KT
BY SUNRISE TUE MORNING.

&&

PREV DISCUSSION... /ISSUED 429 AM CST MON DEC 13 2010/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT
COLD AND DRY AIR IS SETTLING OVER THE STATE...WITH TEMPERATURES
APPROACHING THE SINGLE DIGITS ACROSS THE NORTH. THIS COMBINED WITH
NORTHWEST WINDS OF 10 TO 15 MPH WILL KEEP WIND CHILLS AROUND
ZERO...WITH THE WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM.

WINDS WILL GRADUALLY SUBSIDE LATER THIS MORNING...AS HIGH PRESSURE
SETTLES OVER THE REGION. HIGHS TODAY WILL STRUGGLE TO CLIMB ABOVE
FREEZING IN THE NORTHEAST...EVEN UNDER SUNNY SKIES. COLD
TEMPERATURES WILL CONTINUE INTO TONIGHT...AS THE ARCTIC HIGH REMAINS
OVER THE AREA. SOME MID CLOUDS WILL MOVE INTO THE STATE IN THE
NORTHWEST FLOW OVERNIGHT...AND KEEP LOWS A COUPLE OF DEGREES WARMER.

SOUTHEAST WINDS WILL PICK UP TUESDAY...AS THE HIGH MOVES EAST AND A
LOW PRESSURE SYSTEM DEVELOPS ACROSS THE FRONT RANGE. HIGHS WILL WARM
A COUPLE OF DEGREES...BUT WILL STILL REMAIN BELOW NORMAL.

THE LOW WILL MOVE EAST ACROSS TEXAS AND OKLAHOMA TUESDAY NIGHT...
WITH A WARM FRONT DEVELOPING AND MOVING NORTH INTO THE NATURAL
STATE. THIS COULD BE AN INTERESTING SETUP...WITH THE POTENTIAL FOR
FREEZING PRECIPITATION TUESDAY NIGHT INTO WEDNESDAY. PRECIPITATION
COULD DEVELOP NORTH OF THE WARM FRONT...AND WITH WARM AIR ALOFT AND
TEMPERATURES BELOW FREEZING ACROSS THE NORTH...LIGHT FREEZING
DRIZZLE/FREEZING RAIN WILL BE POSSIBLE. NORTHEAST WINDS AT THE
SURFACE WILL NOT HELP IN THIS SITUATION...KEEPING TEMPERATURES FROM
RISING ABOVE FREEZING. ALSO COULD HAVE SLEET DEVELOP DUE TO THE
LOWER DEWPOINTS ACROSS THE NORTH.

HOWEVER...MOISTURE RETURN WILL BE SLOW...AND ANY PRECIPITATION THAT
FALLS WILL BE LIGHT. NOT EXPECTING A MAJOR SYSTEM...BUT COULD BRING
SOME TRAVEL ISSUES. FOR NOW...WILL HIGHLIGHT IN THE HWO...AND
CONTINUE TO MONITOR.

TEMPERATURES WILL WARM DURING THE DAY ON WEDNESDAY...WITH ALL
PRECIPITATION CHANGING OVER TO RAIN. SOME COOLER AIR WILL BE PULLED
INTO NORTHERN ARKANSAS WEDNESDAY EVENING...WITH THE POTENTIAL FOR
RAIN/FREEZING RAIN MIX ACROSS THE FAR NORTHEAST.

ENTIRE SYSTEM WILL MOVE EAST AWAY FROM THE AREA THURSDAY...WITH DRY
CONDITIONS RETURNING TO BEGIN THE EXTENDED.

LONG TERM...FRIDAY THROUGH SUNDAY

THE OVERALL EXTENDED FORECAST WILL BE DRY WITH BELOW NORMAL
TEMPERATURES. FRIDAY HAS THE SURFACE HIGH PRESSURE BUILDING INTO THE
SOUTHERN PLAINS FROM THE NORTH...WHILE A NEARLY ZONAL UPPER FLOW.
THIS WILL BRING DRY AND COOL WEATHER CONDITIONS.

ON SATURDAY SOME SHORTWAVE ENERGY IS SEEN IN ECMWF AND GFS MODELS...
WITH BOTH HAVING THE MAIN LOBE JUST SOUTH OF AR. HAVE KEPT FORECAST
DRY DUE TO QUITE DRY ATMOSPHERE IN PLACE...BUT BOTH MODELS DO SHOW
SOME VERY LOW QPF OVER SOUTHERN AR. GFS DOES DEEPEN THE UPPER TROUGH
MORE THAN THE ECWMF...SO THERE IS SOME UNCERTAINTY IN DETAILS. AT
THIS TIME WILL KEEP FORECAST DRY WITH INCREASED CLOUDS.

ON SUNDAY THE SURFACE HIGH WEAKENS A BIT AND MOVES MORE EAST OF
AR...BUT THE SURFACE WIND FLOW BECOMES MORE E TO SE. LITTLE TO NO
SHORTWAVE ENERGY IS SEEN IN THE MODELS...SO A DRY DAY IS EXPECTED.
TEMPS SHOULD SLOWLY REBOUND BACK CLOSER TO NORMAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     28  15  32  26 /   0   0   0  10
CAMDEN AR         39  20  49  38 /   0   0   0  10
HARRISON AR       29  15  36  27 /   0   0   0  10
HOT SPRINGS AR    37  19  44  35 /   0   0   0  10
LITTLE ROCK   AR  36  18  40  31 /   0   0   0  10
MONTICELLO AR     39  20  45  35 /   0   0   0  10
MOUNT IDA AR      34  19  45  35 /   0   0   0  10
MOUNTAIN HOME AR  28  15  32  26 /   0   0   0  10
NEWPORT AR        29  16  33  27 /   0   0   0  10
PINE BLUFF AR     37  20  43  34 /   0   0   0  10
RUSSELLVILLE AR   30  16  38  30 /   0   0   0  10
SEARCY AR         32  16  35  28 /   0   0   0  10
STUTTGART AR      34  18  39  31 /   0   0   0  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...64
Hazardous weather outlook, Dec 13, 5:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST MON DEC 13 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST MON DEC 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY WILL BE IN EFFECT THIS MORNING MAINLY OVER
PARTS OF NORTHERN AND EASTERN ARKANSAS...WITH WIND CHILL READINGS
AROUND ZERO DEGREES IN SPOTS. THIS IS DUE TO THE VERY COLD TEMPERATURES
COMBINED WITH NORTHWEST WINDS OF 10 TO 15 MPH. BY MID MORNING WIND
CHILL TEMPERATURES ARE EXPECTED TO RISE...BUT STILL BE IN THE
SINGLE DIGITS TO THE TEENS TODAY. RESIDENTS SHOULD TAKE EXTRA
PRECAUTIONS TO MINIMIZE THE AFFECTS OF THE COLD CONDITIONS.
OTHERWISE TONIGHT LOW TEMPERATURES WILL BE IN THE TEENS TO LOWER
20S WITH WIND CHILL READINGS MAINLY IN THE TEENS AND SOME SINGLE
DIGITS. WINDS WILL BE MUCH LIGHTER OR CALM TONIGHT.

ALSO AN ELEVATED WILD FIRE DANGER WILL EXIST TODAY ACROSS ARKANSAS
DUE TO LOW RELATIVE HUMIDITY AND LOW FUEL MOISTURE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE OF RAIN WILL BE TUESDAY NIGHT THROUGH THURSDAY AS
A WEATHER SYSTEM MOVES THROUGH THE AREA. OVERALL A CHANCE OF LIGHT
RAIN IS EXPECTED...BUT THERE WILL BE A CHANCE OF WINTRY WEATHER
EARLY WEDNESDAY MORNING AND AGAIN LATE THURSDAY NIGHT IN NORTHERN
PARTS OF ARKANSAS WHERE TEMPERATURES WILL BE AROUND FREEZING. AT
THIS TIME UNCERTAINTY IN THE FORECAST EXISTS WITH THE EXTENT AND
AMOUNT OF ANY WINTRY PRECIPITATION. DRY CONDITIONS THEN SETTLE IN
FOR THE STATE FOR FRIDAY AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Izard

When
December 13, 12:00 PM CST to 4:20 PM CST
Where
Izard forecast zone
Reported by
Park/Forest Service
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

A wildfire 1 mile north of Boswell destroyed 215 acres of forest.

Wildfire, Clark

When
December 15, 11:00 AM CST to 4:15 PM CST
Where
Clark forecast zone
Reported by
Park/Forest Service
Coordinates
34.051, -93.176 (the zone’s center; the record gives no point)

A wildfire 3 miles southwest of Gurdon destroyed 107 acres in the forest.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264980, 264981.